Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS La Crosse, WI

October 1, 2019Clayton County, Iowa; Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Oct 1, 2019, 8:45 PM CDT for Clayton County, Iowa; Grant County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2019, 8:45 PM CDT (01:45 UTC)
Expired
Oct 1, 2019, 11:45 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Clayton County, IA, Grant County, WI

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 8:45 PM CDTFLASH FLOOD2 Ne Edgewood, IAREPORT OF FLASH FLOODING OVER GLACIER ROAD NEAR RABBIT CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS53 KARX 020145
FFWARX
IAC043-WIC043-020445-
/O.NEW.KARX.FF.W.0030.191002T0145Z-191002T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
845 PM CDT Tue Oct 1 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern Clayton County in northeastern Iowa...
  Grant County in southwestern Wisconsin...

* Until 1145 PM CDT.

* At 842 PM CDT, local emergency management reported water over a 
  couple of roads across southern Clayton County. Some water had 
  been over roads across parts of Grant County earlier this evening. 
  With additional rain this evening, more flooding could occur. 

* Some locations that will experience flooding include...
  Platteville, Lancaster, Guttenberg, Fennimore, Cuba City, Hazel 
  Green, Dickeyville, Cassville, Edgewood, Preston, Beetown, 
  Montfort, Potosi, Livingston, Ellenboro, Glen Haven and Tennyson.

Additional rainfall amounts up to an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9142 4276 9141 4306 9043 4251 9043
      4251 9064

$$

04
2 follow-up statements
878 
WGUS73 KARX 020327
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1027 PM CDT Tue Oct 1 2019

IAC043-WIC043-020445-
/O.CON.KARX.FF.W.0030.000000T0000Z-191002T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-
1027 PM CDT Tue Oct 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHEASTERN CLAYTON AND GRANT COUNTIES...

At 1025 PM CDT, local law enforcement reported no new flooding had 
occurred this evening. Water remained over some roads across the 
southern portions of Clayton County.

Some locations that will experience flooding include...
Platteville, Lancaster, Guttenberg, Fennimore, Cuba City, Hazel 
Green, Dickeyville, Cassville, Edgewood, Preston, Beetown, Montfort, 
Potosi, Livingston, Ellenboro, Glen Haven and Tennyson.

Additional rainfall amounts of an inch or less are possible 
overnight in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9142 4276 9141 4306 9043 4251 9043
      4251 9064

$$

04
598 
WGUS73 KARX 020444
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1144 PM CDT Tue Oct 1 2019

IAC043-WIC043-020452-
/O.EXP.KARX.FF.W.0030.000000T0000Z-191002T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-
1144 PM CDT Tue Oct 1 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CLAYTON AND GRANT
COUNTIES WILL EXPIRE AT 1145 PM CDT...

Heavy rainfall has concluded, ending the risk for flash flooding. 
However, be aware of continued rises along area rivers overnight, 
with some minor flooding expected, particularly along the Platte and 
Grant Rivers. Please continue to heed any remaining road closures 
and remember to NEVER drive through flood waters.

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9142 4276 9141 4306 9043 4251 9043
      4251 9064

$$

Lawrence

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 6:56 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 1, 6:56 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 PM CDT Tue Oct 1 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 312 PM CDT Tue Oct 1 2019

Afternoon surface analysis shows a nearly stationary cold front
stretching from southeast Nebraska to northern Lower Michigan.
Quite a dichotomy in temperatures and moisture on either side of
the front, which locally cuts through the area from Fayette County
IA through southern Juneau/Adams counties in WI. Temperatures and
dewpoints are in the 70s south of the front with 60s to 50s
north. A sharp instability gradient lies along the front with up
to 2000 J/kg SBCAPE just to the south. Will have to monitor storms
that develop along this boundary through this evening, as
favorable deep layer shear also exists in that area. Aside from
heavy rain (more on that below), isolated large hail and damaging
winds would be the main threat, but an isolated tornado can't be
ruled out given favorable low level speed shear (not much
directional shear component).

The front will slowly sag south of the forecast area this evening
with a wave of low pressure riding up along it and passing by just
to our south overnight. As another moisture transport maximum
arrives with this low this evening, it will focus across northeast
Iowa and southwest Wisconsin for a few hours before the axis pivots
into eastern WI. As a result, PWATs will climb in excess of 2 inches
across our southeast counties this evening into the overnight, which
would be outside NAEFS climatology for early October. DVN 18Z
special sounding is already 1.94" PWAT. The increase in moisture
transport will bring another heavy round of rainfall (already
building across southwest IA) to mainly southeastern portion of the
forecast area, which unfortunately already has the wettest
antecedent conditions following 10 to 15+ inches of rainfall in
September. HREF ensemble mean and some convective allowing models
suggest 1 to 3 inches across this area from 6PM through 1 AM with
locally higher amounts. Therefore expect a high likelihood of flash
flooding heading into tonight across far northeast IA and southwest
WI, where warm cloud depths will increase to 4000 to 4500m.

The surface low will pull away from the area late tonight, taking
the heavy rain potential with it. In fact, the majority of CAMs have
the bulk of rain exiting our eastern counties before daybreak, so
have updated PoPs to reflect this quicker diminishing trend. No
changes made to the flash flood watch, but expect we'll be able to
cancel early once tonight's batch of heavy rain finally exits.
Thereafter we should get into a brief lull in rain activity as weak
subsidence slides through behind the departing system. Expect clouds
will likely be stubborn, but there may be a small amount of thinning
across the north. Temperatures will largely stay locked in the 50s.
A shortwave arriving from the southwest will bring potential for
some light showers by late afternoon and early evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM CDT Tue Oct 1 2019

A more vigorous upper trough with a closed low will slide across the
Upper Midwest Wednesday night. This will bring additional widespread
rain (though much lighter in nature) as an inverted trough crosses
the area. Looks like around a quarter to a half inch of rainfall
north of I-90 with lesser amounts to the south.

Lingering showers from this system will exit our northern/eastern
counties Thursday morning. An expansive surface high centered over
the Northern Plains will then build into the region through Thursday
night. While the center of the high looks to pass by over Lake
Superior, our area will still see a decent setup for efficient
radiational cooling. Clouds might be a little slower to clear out
Thursday evening than earlier expected, but skies should turn mostly
clear after midnight with very light or calm winds. Temperatures are
progged to dip into the mid 30s across cranberry bog country
northward into Clark and Taylor counties, which may result in some
frost. Maybe even down near freezing in the typical cold spots.
Again, this will be dependent on skies clearing overnight. Min temps
likely in the upper 30s to low 40s elsewhere.

The high will depart over the Great Lakes on Friday with amplifying
ridging aloft Return flow developing behind the high will draw
increasing moisture into the area by evening, and this may interact
with a weak shortwave to produce a few showers Friday night. Another
more vigorous upper trough will swing through the region on Saturday
with an accompanying cold front. Elevated instability will be
diminishing by the time the front makes it into our area, but a
thunderstorm or two will be possible. Will want to keep an eye on
potential rainfall amounts from this system as the area recovers
from the current round of heavy rainfall.

Then deep cyclonic flow through the remainder of the weekend as
longwave troughing drops into the eastern CONUS. Most areas should
stay dry through early next week as surface high pressure builds
across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 656 PM CDT Tue Oct 1 2019

A large area of showers and embedded thunderstorms this evening
north of the stalled front that extended from northeast Iowa into
southwest Wisconsin. Widespread IFR/MVFR in this rain and not
expecting any significant changes to occur for most of the night.
The rain should temporarily end late tonight as an area of low
pressure moves along the front and passes to the south of both
airports. This may briefly allow some improvement in the ceilings
but not enough to change flight categories. Another short wave
trough will move across the region Wednesday afternoon and push
another area of low pressure along the front. This will bring
another round of showers into the region for the late afternoon
hours.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until midnight CDT tonight for WIZ041>044-
     053>055-061.

     Flash Flood Watch Wednesday morning for WIZ043-044.

MN...Flash Flood Watch until midnight CDT tonight for MNZ086>088-
     094>096.

IA...Flash Flood Watch until midnight CDT tonight for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...Kurz
LONG TERM...Kurz
AVIATION...04
Hazardous weather outlook, Oct 1, 3:38 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
338 PM CDT Tue Oct 1 2019

MNZ079-WIZ017-029-032>034-022045-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
338 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin.

.DAY ONE...Through Tonight

Periods of rain are expected with isolated lightning possible
through this evening. The rain could be heavy at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible Saturday. At this time,
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Rainfall amounts are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-022045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
338 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Through Tonight

A Flash Flood Watch remains in effect into Wednesday morning.

Periods of heavy rain with scattered thunderstorms are expected. A
few storms could become strong to severe through this evening across
southwest Wisconsin and northeast Iowa. The main storm threats
would be isolated large hail and damaging winds, but an isolated
tornado cannot be ruled out. The heaviest rainfall and greatest
flash flood threat is expected across southwest Wisconsin and far
northeast Iowa. Rises on rivers and streams will likely occur,
along with localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible Saturday. At this time,
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Rainfall amounts and reports of flooding are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Oct 1, 4:34 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
434 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       HARMONY                 43.55N 92.01W
10/01/2019  E1.90 INCH       FILLMORE           MN   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, Oct 1, 6:59 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HEAVY RAIN       3 N WOODMAN             43.14N 90.80W
10/01/2019  M2.07 INCH       CRAWFORD           WI   CO-OP OBSERVER

&&
Special weather statement, Oct 1, 7:02 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
702 PM CDT Tue Oct 1 2019

IAZ030-WIZ061-020030-
Clayton-Grant-
702 PM CDT Tue Oct 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLAYTON AND WEST
CENTRAL GRANT COUNTIES...

At 702 PM CDT, a strong thunderstorm was located near Edgewood, or 10
miles south of Elkader, moving east at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Guttenberg, Elkader, Strawberry Point, Cassville, Garnavillo, Volga,
Glen Haven, Bagley, North Buena Vista, Garber, Osterdock, Clayton,
Elkport, Millville, Mederville, Turkey River, Bixby State Park,
Highway 13 And County C 24, Fairview and Nelson Dewey State Park.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4283 9156 4293 9095 4267 9089 4268 9090
      4265 9090 4264 9156
TIME...MOT...LOC 0002Z 267DEG 37KT 4270 9134

Kurz
Special weather statement, Oct 1, 7:34 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
734 PM CDT Tue Oct 1 2019

WIZ061-020115-
Grant-
734 PM CDT Tue Oct 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT COUNTY...

At 734 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles east of Prairie Du Chien to 6
miles south of Bloomington to near Holy Cross. Movement was east at
40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Platteville, Lancaster, Fennimore, Cuba City, Hazel Green,
Dickeyville, Cassville, Bloomington, Preston, Georgetown, Beetown,
Arthur, Montfort, Potosi, Livingston, Mount Ida, Ellenboro, Tennyson,
Union and Mount Hope.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4254 9064 4264 9071 4269 9095 4271 9099
      4276 9098 4301 9101 4306 9094 4307 9087
      4310 9081 4318 9043 4251 9042 4251 9064
TIME...MOT...LOC 0034Z 248DEG 34KT 4299 9090 4280 9089 4259 9095

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:02 PM CDTSpecial Weather StatementARXClayton28 min
Oct 1, 9:35 PM CDTRiver Flood WarningARXClayton69 hr
Oct 1, 9:35 PM CDTRiver Flood WarningARXClayton69 hr
Oct 2, 1:57 AM CDTAreal Flood WarningARXClayton12 hr
Oct 1, 7:34 PM CDTSpecial Weather StatementARXGrant41 min
Oct 1, 9:25 PM CDTRiver Flood WarningARXRichland, Vernon5 days
Oct 1, 9:25 PM CDTRiver Flood WarningARXVernon5 days
Oct 1, 9:25 PM CDTRiver Flood WarningARXCrawford7 days
Oct 1, 9:25 PM CDTRiver Flood WarningARXCrawford8 days

Nearby

Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.